Alert archive / California / Wind Advisories in 2018
Wind Advisory 5, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Feb 11, 2018, 12:33 PM PST for San Bernardino County, California. It took effect at Feb 11, 2018, 8:00 PM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2018, 12:33 PM PST (20:33 UTC)
- In effect from
- Feb 11, 2018, 8:00 PM PST
- Expired
- Feb 12, 2018, 6:00 AM PST
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3426 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795 WWUS76 KSGX 112033 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1233 PM PST Sun Feb 11 2018 CAZ055-060-120600- /O.NEW.KSGX.WI.Y.0005.180212T0400Z-180212T1400Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Wrightwood, Victorville, Hesperia, and Apple Valley 1233 PM PST Sun Feb 11 2018 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM PST MONDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 8 PM this evening to 6 AM PST Monday. * Winds...Southwest to west winds 20 to 30 mph with gusts 45 to 50 mph. * Timing...Winds strengthening quickly during the late evening then weaker by sunrise Monday. * Location...Mountain ridges, through the Cajon Pass, along San Bernardino County desert slopes, and into the adjacent high deserts of San Bernardino county. * Visibility...Visibility down to a mile or less due to blowing dust and sand. * Impacts...Hazardous driving conditions for high profile vehicles. Blowing dust and sand could result in low visibilities for motorists. Watch for broken tree limbs and other debris on the roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs. In the deserts...areas of blowing dust and sand could locally reduce visibility to near zero at times. && $$ Harrison/JAD
2 follow-up statements
116 WWUS76 KSGX 120412 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 812 PM PST Sun Feb 11 2018 CAZ055-060-121400- /O.CON.KSGX.WI.Y.0005.000000T0000Z-180212T1400Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Wrightwood, Victorville, Hesperia, and Apple Valley 812 PM PST Sun Feb 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY... * Winds...Southwest to west winds 20 to 30 mph with gusts 45 to 50 mph. * Location...Mountain ridges, through the Cajon Pass, along San Bernardino County desert slopes, and into the Apple and Victor Valleys of the high deserts of San Bernardino county. * Visibility...Visibility down to a mile or less in blowing dust and sand. * Impacts...Hazardous driving conditions for high profile vehicles. Blowing dust and sand could result in low visibilities for motorists. Watch for broken tree limbs and other debris on the roadways. * Reports...Winds gusts through 8 PM...Running Springs 45 mph, Hesperia 35 mph, Victorville 34 mph, Wrightwood 31 mph and Big Bear Airport 30 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs. In the deserts...areas of blowing dust and sand could locally reduce visibility to near zero at times. && $$ Moede
937 WWUS76 KSGX 121403 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 603 AM PST Mon Feb 12 2018 CAZ055-060-121515- /O.EXP.KSGX.WI.Y.0005.000000T0000Z-180212T1400Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Wrightwood, Victorville, Hesperia, and Apple Valley 603 AM PST Mon Feb 12 2018 ...WIND ADVISORY HAS EXPIRED... Winds have decreased, with highest gusts generally in the 20 to 35 mph range. $$ Harrison
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 11, 8:07 AM PST, 4 hours 26 minutes earlier.
Area forecast discussion, Feb 11, 8:07 AM PST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
807 AM PST Sun Feb 11 2018
.SYNOPSIS...
Moderate offshore flow will bring sunny, drier, and warmer weather
today, especially inland areas. The winds will turn back onshore
this afternoon and evening ahead of a cold low pressure trough
dropping southward through the western states through mid week. This
will bring cooling, with a chance for showers from late tonight
through Wednesday night. Drier north flow aloft will follow for
Friday and Saturday with gradual warming.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Skies were mostly clear this morning over all of SoCal based on
available satellite imagery, but visibility was reduced in some
areas due to dust, in the deserts, and isolated pockets of ground
fog west of the mts. The 12Z Miramar sounding had a 3.5 degree C
inversion based near 3400 FT MSL with weak easterly flow between
2500 and 7500 FT. Surface pressure gradients were offshore about 9
MBS NV-to-KSAN this morning, and about neutral from the lower
deserts. The NE gradient was sufficient for wind gusts of 45 to 55
MPH near and below the Cajon and San Gorgonio Passes this morning.
Elsewhere...winds were weaker but gusty below the passes and canyons
and along the coastal foothills.
The offshore flow will continue to scour out the low-level RH in the
inland valleys this morning, but will have little effect along the
south coast of San Diego County. The sunny and drier conditions
will lead to a warmer afternoon with temps well into the 70s away
from the coast. A Red Flag Warning remains in effect for areas north
of San Diego County this morning where several sites report critical
fire weather conditions. No forecast changes this morning.
From previous discussion...
.SHORT TERM (Today through Tuesday)...
Surface high pressure over the Great Basin will bring a period of
moderate offshore flow to portions of San Bernardino...Orange...and
Riverside Counties this morning with weaker offshore flow extending
into San Diego County. Onshore flow will return this afternoon and
strengthen tonight and continue through Monday with stronger and
gusty southwest to west winds in the mountains and deserts.
A low pressure system off the coast of southern British Columbia
early this morning will move quickly southward today into northern
California by late this afternoon with the upper center over
Nevada on Monday. It will then move slowly toward the southwest
with the center over the central part of California on Tuesday.
This will bring chances for showers beginning late tonight and
continuing through Tuesday.
The offshore flow will bring warming to coastal and valley areas
today with the mountains and deserts cooler. Cooling for Monday
and Tuesday will bring below average temperatures for all areas.
Snow levels will fall to around 4500 feet for Monday night into
Tuesday morning. Due to the showery nature of the
precipitation...amounts will be somewhat variable with
preliminary totals through Wednesday of a tenth to a quarter of an
inch near the coast to one to two thirds of an inch in the
mountains with local amounts to around one inch. Amounts in the
deserts are generally expected to be one tenth inch or less.
&&
.LONG TERM (Wednesday through Saturday)...
Upper level low pressure centered over central California on
Tuesday will drift southwestward to a position off the southern
California coast on Wednesday. While there are still some slight
differences in the placement among the global models...the models
are in much better agreement than 24 hours ago. The models then
move the low pressure system inland into southern California
Wednesday night and into Arizona Thursday. This placement and
faster eastward movement greatly reduces chances for this low
pressure system to tap subtropical moisture while it is in a
position to generate potentially heavier precipitation across
southwestern California. That could still happen to the
east...across northern Baja into Arizona...possibly extending into
the eastern deserts of southern California. Drier north flow
aloft will follow for Friday and Saturday with high temperatures
warming to around average.
All that being said...there remain upstream differences among the
global models that will likely have downstream influences in the
vicinity of Southern California for the middle to latter part of
the week. So while the models appear to be in much better
agreement...this remains a lower than average confidence forecast
with some continuing model to model and run to run differences
entirely expected.
&&
.AVIATION...
111538Z...Through 12/0000 UTC, primarily P6SM vis and FEW clouds AOA
20000 ft msl, except for isolated ground fog/mist in the coast and
valleys (producing vis 1/4 to 5 sm) which should clear out through
1800 UTC. 12/0000-0800 UTC, OVC-BKN cloud decks in the 2000-8000 ft
msl layer quickly developing and moving inland through the coast,
valleys, coastal slopes, passes and near some of the ridge-tops,
resulting in mountain obscuration of coastal slopes and locally low
vis in the passes. These conditions then continuing 12/0800-1500 UTC
with isol-sct light showers over and west of the mountains producing
briefly locally lower vis/cigs. Meanwhile, deserts will have SCT
clouds AOA 20000 ft msl and FEW clouds in the 5000-8000 ft msl layer
with mostly P6SM vis except for possible locally lower vis due to
blowing dust/sand after 12/0600 UTC.
Northeast to east winds 20-30 KT gusting 40-50 KT will likely cause
strong UDDFS/LLWS over and west of the mountains through 2100 UTC,
including vcnty KONT, KSBD and KSNA. Winds weaken quickly after 2100
UTC. SW to W winds strengthening after 12/0600 UTC, with winds 20-30
KT gusting 40-50 KT over mountain ridges, through/below
passes/canyons, along desert slopes and into adjacent desert areas,
resulting in strong UDDFS/LLWS over and NE or E of the mountains.
&&
.MARINE...
No hazardous weather conditions are expected through Thursday. A low-
pressure system will move down just off the coast of Southern
California Monday through the middle of next week, bringing periods
of showers to the coastal waters.
&&
.FIRE WEATHER...
East-to-Northeast winds will peak before 10 AM PST and then begin to
drop off. RH will continue to fall into the early afternoon to
around 10% inland, then start to climb as the sea breeze develops
and pushes inland. Critical to near critical fire weather conditions
will continue in the breezier areas of the foothills and passes
through the morning, especially north of San Diego County. Onshore
flow will return in earnest this evening, with a big jump in RH
expected.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 1 PM PST this afternoon for Riverside
County Mountains-Including The San Jacinto Ranger District
Of The San Bernardino National Forest-San Bernardino County
Mountains-Including The Mountain Top And Front Country
Ranger Districts Of The San Bernardino National Forest-San
Bernardino and Riverside County Valleys -The Inland Empire-
San Gorgonio Pass Near Banning-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland
National Forest.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...jad/17
AVIATION/MARINE...HarrisonNearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.